Semigroup Forum

, 78:450 | Cite as

Finite derivation type for large ideals

Research Article


In this paper we give a partial answer to the following question: does a large subsemigroup of a semigroup S with the finite combinatorial property finite derivation type (FDT) also have the same property? A positive answer is given for large ideals. As a consequence of this statement we prove that, given a finitely presented Rees matrix semigroup M[S;I,J;P], the semigroup S has FDT if and only if so does M[S;I,J;P].


Semigroups Finite derivation type Ideals Rees matrix semigroups 


  1. 1.
    Araújo, I.M., Branco, M.J.J., Fernandes, V.H., Gomes, G.M.S., Ruškuc, N.: On generators and relations for unions of semigroups. Semigroup Forum 63, 49–62 (2001) MATHMathSciNetGoogle Scholar
  2. 2.
    Ayik, H., Ruškuc, N.: Generators and relations of Rees matrix semigroups. Proc. Edinb. Math. Soc. 42, 481–495 (1999) MATHCrossRefGoogle Scholar
  3. 3.
    Book, R.V., Otto, F.: String-Rewriting Systems. Springer, New York (1993) MATHGoogle Scholar
  4. 4.
    Campbell, C.M., Robertson, E.F., Ruškuc, N., Thomas, R.M.: Reidemeister-Schreier type rewriting for semigroups. Semigroup Forum 51, 47–62 (1995) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Campbell, C.M., Robertson, E.F., Ruškuc, N., Thomas, R.M.: On subsemigroups of finitely presented semigroups. J. Algebra 180, 1–21 (1996) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Campbell, C.M., Robertson, E.F., Ruškuc, N., Thomas, R.M.: Presentations for subsemigroups—applications to ideals of semigroups. J. Pure Appl. Algebra 124, 47–64 (1998) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Diekert, V.: Private communication. March (1997) Google Scholar
  8. 8.
    Howie, J.M.: Fundamentals of Semigroup Theory. Clarendon Press, Oxford (1995) MATHGoogle Scholar
  9. 9.
    Lyndon, R.C., Schupp, P.E.: Combinatorial Group Theory. Springer, Berlin (1977) MATHGoogle Scholar
  10. 10.
    Malheiro, A.: Finite derivation type for Rees matrix semigroups. Theor. Comput. Sci. 355, 274–290 (2006) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Malheiro, A.: Finiteness conditions for semigroup presentations. PhD thesis, Universidade de Lisboa (2006) Google Scholar
  12. 12.
    Malheiro, A.: On trivializers and subsemigroups. In: Semigroups and Formal Languages, Proceedings of the International Conference on Semigroups and Languages in Honour of the 65th Birthday of Donald B. McAlister, Lisboa, Portugal, July 2005, pp. 188–204. World Scientific, Singapore (2007) Google Scholar
  13. 13.
    Otto, F., Kobayashi, Y.: Properties of monoids that are presented by finite covergent string-rewriting systems—a survey. In: Du, D.Z., Ko, K. (eds.) Advances in Algorithms, Languages and Complexity, pp. 225–266. Kluwer Academic, Dordrecht (1997) Google Scholar
  14. 14.
    Pride, S.J.: Geometric methods in combinatorial semigroup theory. In: Fountain, J. (ed.) Semigroups, Formal Languages and Groups, pp. 215–232. Kluwer, Dordrecht (1995) Google Scholar
  15. 15.
    Pride, S.J.: Low-dimensional homotopy theory for monoids. Int. J. Algebra Comput. 5, 631–649 (1995) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Pride, S.J., Wang, X.: Second order Dehn functions of groups and monoids. Int. J. Algebra Comput. 10, 425–456 (2000) MATHMathSciNetGoogle Scholar
  17. 17.
    Ruškuc, N.: Semigroup Presentations. PhD thesis, University of St. Andrews (1995) Google Scholar
  18. 18.
    Ruškuc, N.: On large subsemigroups and finiteness conditions of semigroups. Proc. Lond. Math. Soc. 76, 383–405 (1998) CrossRefGoogle Scholar
  19. 19.
    Ruškuc, N.: Presentations for subgroups of monoids. J. Algebra 220, 365–380 (1999) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Squier, C.C., Otto, F., Kobayashi, Y.: A finiteness condition for rewriting systems. Theor. Comput. Sci. 131, 271–294 (1994) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Wang, X.: Second order Dehn functions of groups and monoids. PhD thesis, University of Glasgow (1996) Google Scholar
  22. 22.
    Wang, J.: Finite complete rewriting systems and finite derivation type for small extensions of monoids. J. Algebra 204, 493–503 (1998) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Wang, J.: Finite derivation type for semi-direct products of monoids. Theor. Comput. Sci. 191, 219–228 (1998) MATHCrossRefGoogle Scholar
  24. 24.
    Wang, J.: Rewriting systems, finiteness conditions and second order Dehn functions of monoids. PhD thesis, University of Glasgow (1998) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Centro de Álgebra, da Universidade de LisboaLisboaPortugal
  2. 2.Departamento de Matemática, Faculdade de Ciências e TecnologiaUniversidade Nova de LisboaMonte de CaparicaPortugal

Personalised recommendations